PhotoWith the use of statins to control cholesterol continuing to rise, there are increasing concerns about longterm use of the drugs but a new analysis of more than 80,000 patient records finds little evidence of widespread side effects, while noting that when asked about side effects, patients in randomized trials often report them, whether they are actually taking a statin or a placebo. 

The researchers said their analysis of placebo-controlled trials of statins found that only a small minority of side effects reported by those taking the cholesterol-lowering drugs were actually attributable to them. Almost all the side effects reported in these trials "occurred anyway when patients were administered placebo," say the investigators.

The study was reported today in the European Journal of Preventive Cardiology.

Among a long list of side effects assessed -- which included nausea, renal disorder, myopathy and muscle breakdown, muscle ache, insomnia, fatigue, and gastrointestinal disturbance -- only the risk of new onset diabetes mellitus was increased by statin therapy.

Explaining the need for their study, the authors noted that the efficacy of statins and other drugs -- whether they work as intended -- is always based on rigorous trials but that the evaluation of side effects is not.

"Patients and doctors need clear reliable information about benefits and risks to make informed decisions," they write, adding that those reporting symptomatic side effects during statin therapy need reliable confirmation that a symptom is truly caused by the drug.

The study found that statins rather than placebo significantly increased the prevalence of diabetes by 0.5% and similarly reduced the mortality rate by 0.5%. 

Despite the study's findings, of course, many patients on statins report side effects when questioned by researchers. 

"Most people in the general population, if you repeatedly ask them a detailed questionnaire, will not feel perfectly well in every way on every day. Why should they suddenly feel well when taking a tablet after being warned of possible adverse effects?" said Dr. Judith Finegold of the National Heart and Lung Institute in London.

"We believe that patients should be empowered to make their own decisions, but we must first make sure they have top quality unbiased information. This is why we call on drug regulators to highlight in the long lists of side effects those few whose rate is incrementally greater than that experienced with a dummy tablet," Finegold said.


Share your Comments